Kenmore teen develops myocarditis after 2nd vaccine shot; CDC investigating possible rare side effect

KENMORE, Wash. — An 18-year-old in Kenmore developed a heart problem after getting the second dose of the COVID-19 vaccine. Across the United States, there are now a few dozen cases of “myocarditis” – or heart inflammation – developing among young people after they got the vaccine.

Officials at the Centers for Disease Control and Prevention are now investigating to see if the vaccine caused the rare problem, or if the cases are just correlation – a coincidence.

But while scientists work to figure it out, Evan Morud and his family want spread the word on exactly what symptoms he experienced so people know they could be dealing with something serious. Myocarditis can be fatal if not treated in time.

“I’m 18 years old, no medical record of any kind,” Morud said.

Morud says he was eager to get the COVID vaccine and signed up as soon as he was eligible. After his second Pfizer shot last week, he had a few of the common side effects, like fever and aches.

But about 48 hours later, some different symptoms cropped up, like chest pain.

“I felt like my chest was really tight and my throat was really swollen up, like my lymph nodes and neck,” Morud said. “I was winded just standing up from a sitting position,” he said.

The symptoms weren’t improving, and around midnight on May 18, they debated whether to go to the hospital, or wait it out.

“My gut feeling was telling me something was wrong,” Morud said. They decided to go to the emergency room at UW Medicine Northwest Campus.

“And we did, and boy, am I ever glad we did,” said Charnell Morud, Evan’s mom.

“That’s they found out it was the myocarditis,” Evan Morud said.

The family said Evan’s heart rate was 140, about double what’s normal. But even more alarming – his heart function was way down.

“I was pretty scared at first, just because I wasn’t really sure what it was. My first initial thought was, am I going to have any long-term damage?” Morud said.

UW Medicine’s Dr. John Lynch said during a Washington State Hospital Association meeting on Monday that myocarditis cases are happening in Washington.

“We are seeing some cases in Washington State that are happening after vaccination,” Lynch said during the call.  “But just like everything else, we know things are happening after vaccination that would’ve happened with or without that vaccine,” he said.

Lynch added that while rare, they do see cases of myocarditis every year, and reminded people that scientists are still analyzing the possibility that the heart condition is actually a vaccine side effect.

But the Morud family says while scientists are figuring it out, as more young people get vaccinated, they want to share their experience.

“So people know the symptoms they need to look for. Because a lot of the symptoms are really similar to that just listed on your vaccine paperwork,” Evan Morud said.

“He could’ve suffered permanent heart damage. Or, sudden death is also a result of this,” Charnell Morud said. “He’s my one and only,” she said.

Evan Morud says he still thinks people should get vaccinated.

“I’m totally in favor of the COVID vaccine. I just want people to know what to watch for,” he said.

Morud will need to be on some different heart meds for a few months, but after nearly a week of waiting, the family found out he will likely make a full recovery.

The CDC’s Vaccine Safety Technical (VaST) Work Group says myocarditis seems to impact young men more often than women, and most cases appear to be mild.